Statin drugs may be linked to birth defects. These statins may include Lipitor (atorvastatin), Zocor (simvastatin), Pravachol (pravastatin), Crestor (rosuvastatin), Lescol (fluvastatin), Mevacor (lovastatin), and Baycol (cerivastatin), and may be linked to severe central nervous system defects and malformed limbs
Researchers from the United States National Institutes of Health (NIH) found, in 2013, that the use of popular cholesterol lowering drugs, known as statins, during the first trimester of pregnancy is associated with severe central nervous system defects and limb deformities. These findings, published in a research letter in the April 8 issue of the New England Journal of Medicine, revealed that 20 of 52 babies exposed to statins in the womb were born with malformations. one to three percent of the prescriptions for these medications are for women in their childbearing years.
“We can’t tell whether the defects were caused by the use of Statin medications, but other birth defect studies suggest that these are the kinds of problems that occur if the embryo does not get enough cholesterol in early pregnancy to develop normally,” said one of the study’s authors, Dr. Maximilian Muenke, a senior investigator and chief of the medical genetics branch at the National Human Genome Research Institute in Bethesda, Maryland.
The real problem, according to Dr. Nancy Green, medical director for the March of Dimes, is that about half of all pregnancies are unplanned, so exposure to drugs may occur inadvertently, before a woman even knows she is pregnant. Statins are very good for general health. But a lot is not known about their safety when used during pregnancy because there is no national system for monitoring the safety of drugs during pregnancy,” Dr. Green noted.
Of the 20 babies born with malformations, five had severe central nervous system defects, and five had malformed limbs. One baby had both, according to Dr, Muenke. There were also two cases of a very rare birth defect called holoprosencephaly, which occurs when the brain fails to divide properly. “These are such very rare birth defects that one would not expect to find the number we found in a population this small,” Dr. Muenke said. He added that it is challenging to know if there are more birth defects found in women who take statins, because the U.S. Food and Drug Administration’s (FDA) reporting system is voluntary and many women do not report early-pregnancy statin exposure.
Study Suggests Statins May Increase Risk of Diabetes in Elderly Women
In March 2017, a study published in the journal Drugs & Aging found that statins may be associated with an increased risk of diabetes in elderly women. Researchers note that statins lower cholesterol and subsequently reduce cardiovascular events and mortality. There have also been studies showing that statins may be linked to an increased risk of new-onset diabetes. However, there have been few studies assessing this risk in older women. As such, the authors sought to “evaluate and estimate the risk of new-onset diabetes associated with statin exposure in a cohort of elderly Australian women.”
Researchers analyzed longitudinal data among 8,372 Australian women born between 1921 and 1926. These participants were alive on January 1, 2003, did not have diabetes, and were eligible for data linkage. Aauthors used data linkage to look at the national death registry compared to databases of medical treatment and prescription medications.
Overall, the study found that taking statins was associated with a higher risk of new-onset diabetes. “The dose–response for statins on new onset of diabetes suggests elderly women should not be exposed to higher doses of statins,” the authors wrote. “Elderly women currently taking statins should be carefully and regularly monitored for increased blood glucose to ensure early detection and appropriate management of this potential adverse effect, including consideration of de-prescribing.”
The study was conducted by researchers at the University of Queensland, in Australia. The findings suggest that elderly women taking statins should be monitored for new-onset diabetes.
“We found almost 50 percent of women in their late-70s and 80s in the study took statins and five percent were diagnosed with new onset diabetes. What is most concerning was we found a ‘dose effect’ where the risk of diabetes increased as the dosage of statins increased,” said lead researcher Dr. Mark Jones. “Over the 10 years of the study most of the women progressed to higher doses of statins. GPs and their elderly female patients should be aware of the risks.”
The findings suggest that women over the age of 75 are 33 percent more likelier to develop diabetes if they take statins. At higher doses, the risk jumps up to 50 percent.
Statins have been linked to an increased risk of diabetes in previous studies, experts note; this is the first study to examine the risk in elderly women. Most of the research has focused on men between the ages of 40 and 70.
“Statin use and increased diabetes risk is not new and clinicians must continue to minimize risk due to the adverse effects of these drugs by careful prescribing but at the same time recognize clear cardiovascular benefits from their use,” said Professor Alan Sinclair, director of the Foundation for Diabetes Research in Older People, according to Express, a UK media outlet. “In older people, who are already at increased diabetes risk from other causes, lifestyle modification with sufficient exercise and good nutrition may offset the development of diabetes in many cases.”
“Statins have long proved controversial despite the ability they have to lower cholesterol and this research raises further questions about blanket use of the drug,” said Oliver Jelley, editor of the British journal The Diabetes Times. “Type 2 is a serious challenge for everyone who develops it especially older people, a group where it is particularly prevalent with up to one in four care home residents alone having the condition.”
Statins and Cataracts: Canadian Study
In 2014, a Canadian study published in the Canadian Journal of Cardiology found that statins may be associated with an increased risk of cataracts, a condition that causes cloudiness in the lens of the eye. The study found that taking popular cholesterol-lowering drugs such as Lipitor, Zocor, or Crestor may increase the risk of cataracts by 27 percent.
Researchers used data from the British Columbia Ministry of Health database to gather information on over 207,000 adults with cataracts from 2000 to 2007. Researchers also used the IMS LifeLink U.S. Database from 2001 to 2011. According to HealthDay, the authors compared these patients to over 1.1 million patients without cataracts.
The study found that taking statins for at least a year was associated with a 27 percent increased risk of cataracts requiring surgery. The increased risk was less in the United States (seven percent); however, the researchers said this is still statistically significant. The lead researcher was Dr. G.B. John Mancini, professor of medicine at the University of British Columbia in Vancouver. “Careful observations in clinical trials are needed to support or refute this association,” he said, according to HealthDay.